Three words: Heirloom Dishwashing Liquid. This fine specimen of liquified soap, with which one might cleanse the scum and villainy off of one's dishes – indeed, both fine china AND...
I feel like I hit 40 and have started to fall apart.
In addition to my recently-diagnosed degenerative disc disease (or, as I like to call it, “spine rot”), it turns out that I also have glaucoma.
Glaucoma (I call it “eyeball rot” because frankly the options here are to either find the humor in this or to dwell on it and feel sorry for myself) is what happens when the pressure inside your eyeballs is too great, causing damage to your optic nerve. The end result of this is blindness. There is no cure.
However, there is treatment, which can greatly slow the progression. This is good because I make my living using my eyeballs.
Treatment consists of daily eye drops for the rest of my life. Or, I guess, until I go blind and then what’s the point.
The first medication that the ophthalmologist put me on was a twice-daily drop that caused me to put on eight pounds in the first week I was using it. Sounds weird, I know, but I didn’t change anything else that week, diet-wise; and anyway it wouldn’t matter how many strawberry milkshakes and Doritos I sucked down, I couldn’t gain eight pounds in only a week by myself.
One of the rare side effects of that particular medication is “sudden weight gain.” The kind of side effect that you’re warned to call your doctor immediately if it occurs.
The doctor said he’d never seen anyone else react that way. Lucky me, I get the rare side effect! Turns out I react weirdly to a number of common drugs (for instance, codeine makes me bounce off the walls and does not affect pain at all; benzoyl peroxide — the stuff in acne cream — makes me break out in a weeks-long full body rash). So I’m adding this one to my list.
He also warned me that it could be that I don’t react well to the whole “beta blocker” class of drugs. This could be an issue, apparently, if I ever need heart medication. Noted.
My new medication doesn’t seem to have noticeable side effects, other than to make my eyes feel a bit gritty and sandy after use. This isn’t much of an issue, though, because I only use it right before bed.
I have dropped four of the eight pounds.
And two major side effects of this medication are 1) it could make my eyes turn brown instead of green (whatever, I’m fine with that) and 2) it may make my eyelashes grow thicker, darker, and longer.
Um, yes please, I will take that! Maybe for once in my life I will actually have visible eyelashes.
So maybe this whole situation just hasn’t sunk in yet, but I think I’m taking it pretty well. I’m not dying. This is a problem that, while I can’t fix it, I can treat it. I’ve had so many eyeball problems over the years, and especially lately (extreme nearsightedness, a veritable sea of floaters that constantly blur my vision), that this just seems like one more annoying thing in a list of annoying things.